Skip to main content
Psych Congress  

An Unexpected Effect of Lithium in Causing, Sustaining, and Ameliorating Psoriasis

Authors  
Kelwala Valmik
Samantha Wold, BA
Anil Jain, MD
Sponsor  

The prevalence of cutaneous side effects in patients receiving lithium ranges from 3.4% to 45%. The most troublesome of these cutaneous reactions is psoriasis. A patient of ours who we have been treating for the last 20 years showed a paradoxical cutaneous response to lithium in that she developed psoriasis on its discontinuation. The patient who is now 67 was put on LiCO3 600 mg along with clomipramine 100 mg and alprazolam 0.5 mg t.i.d, when she was 47 years old for treatment-resistant agoraphobia, OCD, and mild mood swings. She attained partial remission on this drug combination. After 10 years of treatment, she was weaned off the lithium because of tremors. She developed psoriasis on its discontinuation; which worsened rapidly over the next six months along with her mental symptoms. Lithium was restarted and the galloping psoriasis came to a halt, in fact it reversed itself remarkably, but not entirely. She was kept on lithium for an additional 9 years. Then suddenly she became quite tremulous, her GFR went down to 55, and she showed significant short-term memory loss. Once again she was taken off the lithium. Remarkably, within 3 weeks of discontinuation, her psoriatic patches cleared up completely. While her agoraphobia definitely worsened, she chose to not go back on lithium because along with complete remission of psoriasis, her tremors and her kidney functions had improved. Pathophysiological underpinnings of lithium as a factor in inducing psoriasis and the possible reasons why this patient reacted paradoxically will be discussed.

Back to Top